Nausea & Vomiting
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects
All HIV meds, except for Fuzeon (since it is injected), can cause nausea -- which is the sensation of wanting to throw up or vomit. The following medications seem to be more commonly associated with nausea:
Many people feel queasy while trying to adjust to a new HIV treatment regimen. When it happens, nausea usually kicks in during the first days after you start new meds, and tends to subside after anywhere between several days and a couple of weeks. Sometimes, however, nausea can linger or pop up at seemingly random times.
When nausea is really bad, it can cause you to vomit. Since almost all HIV meds are swallowed, vomiting can prevent your body from fully absorbing the meds into your bloodstream, which can eventually lead to drug resistance. Vomiting can also cause you to become dehydrated or lose important nutrients, since anything you recently ate or drank is coming right back out again -- and if you're constantly nauseous, you may not eat or drink much. Be aware that severe vomiting can cause tears or ruptures in your esophagus. This can result in bleeding. If you notice blood in your vomit, seek medical attention promptly.
Although the same HIV meds that cause nausea can also cause vomiting, vomiting seems to happen most often for people who take Trizivir or Zerit.
The little things.
Some of the following dietary and lifestyle tips may help you avoid, or at least soothe, an upset stomach:
- Drink certain types of teas (especially ginger, peppermint or chamomile).
- Take ginger, whether it is ginger ale, ginger tea or chopped-up ginger root.
- Eat foods high in fiber.
- Leave dry crackers by your bed and eat one or two when you get up in the morning.
- Eat smaller meals and snack more frequently. Try soups.
- Avoid spicy, greasy or strong-smelling foods.
- Remove strong food odors from the house: open windows while you're cooking, or microwave your meals.
- Eat meals sitting up.
- Don't lie down immediately after eating.
- If you're thirsty after eating a meal, be sure to sip your drink slowly.
- Avoid substances that irritate the stomach, such as alcohol, aspirin, caffeine and tobacco.
- Use meditation and relaxation techniques.
- If you find you can't eat regular meals, be sure to take liquid meal supplements, such as Ensure or other nutritional shakes.
These meds are designed to prevent or relieve nausea and vomiting. Many are available without a prescription, such as Benadryl, Dramamine, Pepcid AC, Tagamet and Maalox.
Other antiemetics require a prescription, such as Compazine, Reglan, Marinol, or Zofran. Some of these meds may interact with your HIV medications, however, so check with your doctor before taking them.
Your doctor may prescribe an antibiotic if a bacterial infection is to blame for your nausea or vomiting. Antibiotics are primarily used in patients diagnosed with H. pylori infection.
When to Call Your Doctor
Nausea can happen to anyone, but that doesn't mean you have to put up with it forever. Talk to your doctor if you experience nausea for more than a few days.
Also, some symptoms may signal an urgent medical problem. Talk to your healthcare provider as soon as possible if you:
- vomit multiple times over a 24-hour or longer period, without any signs of relief;
- see blood in your vomit;
- have other symptoms such as dizziness, thirst, fever, muscle pain, diarrhea, headache or jaundice;
- can't take your HIV medications, or vomit them;
- can't urinate, even if you feel like you have to, over an 8 to 12-hour period; or
- have a T-cell count that falls below 200.
Make sure your doctor evaluates you for H. pylori disease, acid reflux, pancreatitis, lactic acidosis and other illnesses.
|Name: Jay Williams||Diagnosed: 1994||Age: 45|
|CD4 count: 441||Viral Load: Undetectable|
|Job: Executive assistant for a group health cooperative|
When Jay Williams first met his partner's family, he made a dramatic first impression. "Within minutes of welcoming them into my home, I had to run to the bathroom and throw up violently," he confesses.
It was the fault, Jay says, of the Combivir in his first HIV treatment regimen -- particularly Retrovir, one of the two medications in Combivir. "The Retrovir-related nausea and vomiting was much more difficult to face mentally, because I was in new territory [having just started HIV treatment] and I could only imagine it getting worse as I got older," Jay remembers. His doctor prescribed Compazine, an anti-nausea medication, to help him settle his stomach.
Since those early days on HIV treatment, Jay has switched regimens; he's now thriving on a regimen of Kaletra + Sustiva + Viread. To his relief, this new regimen has not produced any nausea or vomiting episodes. He does occasionally have diarrhea, he says, but he counters it with a generic form of Imodium A-D, an over-the-counter medicine.